New Mexico, 2014

Winter Weather in New Mexico, December 30 to 31, 2014

December 30 to 31, 2014 · NWS ABQ · 4 events in 3 counties and zones

A shallow moist, arctic air mass firmly entrenched over eastern New Mexico combined with deep moist southwest flow over the area created widespread freezing drizzle and very light snow. The combination of frigid temperatures and light frozen or freezing precipitation created significant impacts to travel over southeastern New Mexico.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A shallow moist, arctic air mass firmly entrenched over eastern New Mexico combined with deep moist southwest flow over the area created widespread freezing drizzle and very light snow. The combination of frigid temperatures and light frozen or freezing precipitation created significant impacts to travel over southeastern New Mexico. Many state and U.S. highways were closed for several hours due to black ice and extremely dangerous travel conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Dec 30, 6:26 AM MST, 34 minutes earlier.

Area forecast discussion, Dec 30, 6:26 AM MST, 34 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
626 AM MST TUE DEC 30 2014

.UPDATE...
ADDED THE ESTANCIA VALLEY...SANDIA/MANZANO MOUNTAINS...EASTERN
LINCOLN COUNTY AND THE SOUTHEAST PLAINS TO THE WINTER WEATHER
ADVISORY. ALTHOUGH SNOW ACCUMULATIONS WILL BE ON THE LIGHTER
SIDE...ROAD CONDITIONS WILL BE IMPACTED GIVEN THE EXTREMELY COLD
TEMPERATURES.

33

&&

.PREV DISCUSSION...442 AM MST TUE DEC 30 2014...
.AVIATION...
12Z TAF CYCLE
DETERIORATING CONDITIONS CHARACTERIZE THIS TAF CYCLE AS THE ARCTIC
COLD FRONT ADVANCES WESTWARD WITH AN UPPER LOW ON APPROACH FROM
OVER THE GREAT BASIN. AN AIRPORT WEATHER WARNING FOR GUSTY EAST
CANYON WINDS IS IN EFFECT FOR KABQ THROUGH THIS EVENING...BUT MAY
PERSIST INTO THE OVERNIGHT HOURS. MVFR CIGS TO DEVELOP AT KFMN AND
KGUP LATE TODAY...BUT SLIGHTLY ABOVE MVFR AT KABQ/KAEG WITH
POTENTIAL TO LOWER INTO MVFR CATEGORY THIS EVENING. A MIX OF IFR
AND MVFR CONDITIONS FORECAST AT KLVS...KTCC AND KROW TODAY...BUT
ALL SITES FORECAST TO GO DOWN TO IFR THIS EVENING/OVERNIGHT. SOME
IMPROVEMENT IS EXPECTED AT KSAF THIS AFTERNOON...BUT WILL GO BACK
DOWN TO MVFR THIS EVENING WITH POTENTIAL FOR IFR CONDITIONS BY 12Z
WEDNESDAY.

11

&&

.PREV DISCUSSION...344 AM MST TUE DEC 30 2014...
.SYNOPSIS...
AN ARCTIC BACKDOOR COLD FRONT WILL CONTINUE TO PUSH INTO WESTERN
NEW MEXICO THIS MORNING. BITTERLY COLD AIR WILL CONTINUE TO FLOW
IN FROM THE EAST AND NORTHEAST TODAY THROUGH WEDNESDAY. AN UPPER
LEVEL STORM SYSTEM IS THEN EXPECTED TO DROP SOUTHWARD THROUGH
NEVADA AND SOUTHERN CALIFORNIA TONIGHT AND AND THEN HEAD EAST
THROUGH NEW MEXICO WEDNESDAY NIGHT AND THURSDAY. WIDESPREAD
ACCUMULATING SNOW IS EXPECTED OVER MUCH OF WESTERN AND CENTRAL NEW
MEXICO. A DRY NORTHWEST FLOW ALOFT WILL RETURN FOR THE WEEKEND.

&&

.DISCUSSION...
ARCTIC BACKDOOR FRONT PLOWING WWD THROUGH GLORIETA PASS AND
TIJERAS CANYON EARLY THIS MORNING. LIGHT SNOW HARD TO COME BY SO
FAR AT AUTOMATED REPORTING SITES. OCCASIONAL LIGHT SNOW/FLURRIES
BEING REPORTED AT CLAYTON...RATON AND LAS VEGAS BUT NMROADS CAMERA
AT RATON PASS REVEALS NO DISCERNIBLE ACCUMULATION. WILL LET WINTER
WEATHER ADVISORIES RIDE AS IS AND NOT ADD ANY ADDITIONAL ZONES FOR
AREAS FARTHER WEST AND SOUTH. LACK OF MID-LEVEL CLOUDS/ICE THE
MAIN REASON FOR LACK OF LIGHT SNOW...AND WITH LACK OF UPSTREAM
CLOUDS ON SATELLITE IMAGERY...NOT EXPECTING MORE THAN A DUSTING MOST
AREAS. LOW STRATUS AND/OR FREEZING FOG WILL LIKELY BE THE MAIN
IMPACT...LOWERING VISIBILITIES TO LESS THAN 1 MILE ALONG HIGHER
SPOTS OF INTERSTATE 25 EAST/NORTH OF SANTA FE AND 1-40 EAST OF
TIJERAS. HIGH TEMPERATURES TODAY REMAIN ON TRACK TO BE 10 TO 40
DEGREES BELOW SEASONAL AVERAGE FOR LATE DECEMBER. ARCTIC AIRMASS
MODIFIES SOMEWHAT WEDNESDAY BUT TEMPERATURES STILL REMAIN 10 TO 30
DEGREES BELOW AVERAGE.

ALL EYES THEN TURN TO A DEEP UPPER LEVEL CLOSED LOW CURRENTLY
SPINNING OVER FAR WEST-CENTRAL NV. MODELS IN VERY GOOD AGREEMENT
WITH ONE ANOTHER...DROPPING THE LOW CENTER SWD TO JUST WEST OF LAS
VEGAS NV BY 12Z WEDNESDAY. UPPER LOW THEN MAKES AN EWD TO SEWD
TURN DURING THE DAY WEDNESDAY. WHILE MID-LEVEL MOISTURE IS LACKING
WITH THIS SYSTEM...IT IS DEEP/STRONG ENOUGH TO SUPPORT SUFFICIENT
WAA/UPGLIDE OVER THE LOW LEVEL MODIFIED ARCTIC AIRMASS IN PLACE.
DECIDED TO GO WITH A WINTER STORM WATCH FROM THE RIO GRANDE VALLEY
WWD TO THE AZ LINE WEDNESDAY NIGHT AND THURSDAY. WHILE HIGH
CONFIDENCE EXISTS FOR THE INITIAL FRONTAL BAND OF SNOW THAT IS
FORECAST TO LIFT E-NEWD THROUGH WRN AND CENTRAL NM WEDNESDAY NIGHT
AND THURSDAY FORENOON...UNCERTAINTY CONTINUES AS TO HOW
PRECIPITATION EVOLVES WHILE THE LOW IS OVERHEAD LATE-DAY THURSDAY
AND PARTICULARLY FRIDAY. MODELS ATTEMPT ELONGATE AND THEN EJECT A
PORTION OF THE LOW NEWD INTO THE CENTRAL PLAINS WHILE THE MAIN
PORTION OF THE LOW REMAINS OVER SE AZ. PREVIOUS RUNS OF THE GFS
SHOWED A RESURGENCE OF THE MID- LEVEL THERMAL GRADIENT AND A
RESULTING SNOW BAND AS THE SWRN PORTION OF THE SPLIT CLOSES OFF
OVER SERN AZ/SWRN NM THURSDAY NIGHT. 06Z GFS RUN HAS BACKED OFF ON
THIS SCENARIO BUT 00Z ECMWF HAS TRENDED TOWARD THE EARLIER GFS
RUNS AND THE RESURGENCE OF PRECIP IN THE FORM OF SNOW OVER THE
SERN HALF OR SO OF THE CWA. LEFT CHANCES FOR SNOW IN FOR FRIDAY AS
A RESULT...PRIMARILY FAVORING THE SE HALF OF THE AREA.

GFS AND ECMWF REMAIN IN GOOD AGREEMENT THAT A DRY NORTHWEST FLOW
ALOFT MOVES OVER FOR THE WEEKEND AND INTO EARLY NEXT WEEK. ECMWF
INDICATING THE NEXT CHANCE FOR PRECIPITATION WILL BE LATE NEXT WEEK.

33

&&

.FIRE WEATHER...
TEMPERATURES WILL CONTINUE TO TREND DOWN TODAY BEHIND AN ARCTIC COLD
FRONT MOVING SOUTHWEST ACROSS THE FORECAST AREA. VENT RATES WILL BE
POOR TO FAIR FOR THE NEXT COUPLE OF DAYS BEHIND THE FRONT...BUT WILL
SHOW SOME IMPROVEMENT THURSDAY AS AN UPPER LEVEL LOW MOVES OVER THE
AREA AND THE FRONTAL INVERSION BECOMES LIMITED TO MAINLY THE EASTERN
PLAINS. CHANCES FOR WETTING PRECIPITATION ARE TRENDING UP FOR
WEDNESDAY NIGHT THROUGH FRIDAY WITH THE UPPER LOW MOVING SLOWLY
EASTWARD OVER THE STATE. WESTERN PORTIONS OF THE AREA WILL BE
FAVORED WEDNESDAY NIGHT INTO THURSDAY...THEN THE FOCUS LOOKS TO
SHIFT TO EAST CENTRAL AND SOUTH CENTRAL AREAS THURSDAY NIGHT INTO
FRIDAY AS THE UPPER LOW DIVES SOUTH AND EAST INTO FAR WEST TEXAS AND
THE PANHANDLE.

A WARMING TREND IS FORECAST BEHIND THE DEPARTING UPPER LOW OVER THE
WEEKEND AND INTO EARLY NEXT WEEK...WITH TEMPERATURES RETURNING TO
NEAR NORMAL BY NEXT TUESDAY. VENT RATES WILL BE POOR BEHIND THE
DEPARTING LOW OVER THE WEEKEND AND MAY NOT IMPROVE EARLY NEXT WEEK
AS PRESSURE HEIGHTS INCREASE WITH A BUILDING WEST COAST RIDGE
TRANSLATING EASTWARD...LEADING TO STUBBORN TEMPERATURE INVERSIONS.

11

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 6 AM MST WEDNESDAY FOR THE FOLLOWING
ZONES...NMZ521>523-527>540.

WINTER STORM WATCH FROM WEDNESDAY AFTERNOON THROUGH THURSDAY
AFTERNOON FOR THE FOLLOWING ZONES...NMZ501>511-519-520.

WIND ADVISORY UNTIL 6 AM MST WEDNESDAY FOR THE FOLLOWING ZONES...
NMZ519.

&&

33
Hazardous weather outlook, Dec 30, 5:18 AM MST, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
518 AM MST TUE DEC 30 2014

NMZ501>540-311230-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
518 AM MST TUE DEC 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

AN ARCTIC BACKDOOR COLD FRONT WILL MOVE INTO WESTERN NEW MEXICO
TODAY. STRONG EAST CANYON WIND WILL CONTINUE INTO THE MIDDLE RIO
GRANDE VALLEY. BEHIND THE FRONT...LOW CLOUDS WITH AREAS OF LIGHT
SNOW WILL CONTINUE. TRAVEL IMPACTS FROM THE LIGHT SNOW ARE EXPECTED
ON INTERSTATE 40 EAST OF TIJERAS AND ON INTERSTATE 25 EAST/NORTH OF
SANTA FE TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A POTENT UPPER LEVEL LOW WILL CROSS THE STATE LATE-DAY WEDNESDAY
THROUGH FRIDAY. SIGNIFICANT SNOWFALL IS POSSIBLE OVER MUCH OF
WESTERN AND CENTRAL NEW MEXICO BEGINNING LATE WEDNESDAY AFTERNOON.
TRAVEL IMPACTS FROM SNOW DURING THE NEW YEAR'S HOLIDAY ARE LIKELY.
THE POTENTIAL FOR MIXED SNOW...FREEZING RAIN AND SLEET EXISTS NEW
YEAR'S EVE AND NEW YEAR'S DAY OVER FAR EASTERN NEW MEXICO NEAR THE
TEXAS LINE.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

33

Event by event

4 winter weather. Local standard time, as filed.

Winter Weather, Chaves County Plains

When
December 30, 7:00 AM MST to December 31, 12:00 PM MST
Where
Chaves County Plains forecast zone
Reported by
Department of Highways

Freezing drizzle and light snow produced major interruptions to travel over the area. U.S. Highway 70 was closed periodically for several hours all the way from Ruidoso Downs to Hondo, Picacho, and near Roswell. Highway 285 was closed for a brief period as well around Roswell.

Winter Weather, South Central Mountains

When
December 30, 7:00 AM MST to December 31, 12:00 PM MST
Where
South Central Mountains forecast zone
Reported by
Department of Highways

Freezing drizzle and light snow produced major interruptions to travel over the area. U.S. Highway 70 was closed periodically for several hours all the way from Ruidoso Downs to Hondo, Picacho, and near Roswell.

Winter Weather, Chaves County Plains

When
December 30, 7:00 AM MST to December 31, 12:00 PM MST
Where
Chaves County Plains forecast zone
Reported by
Department of Highways

Freezing drizzle and light snow produced major interruptions to travel over the area. U.S. Highway 82 was closed periodically for several hours between Elk and Artesia.

Winter Weather, Roosevelt County

When
December 30, 7:00 AM MST to December 31, 12:00 PM MST
Where
Roosevelt County forecast zone
Reported by
Department of Highways

Freezing drizzle and light snow produced major interruptions to travel over the area. NM highway 206 was closed for several hours between Portales and Tatum.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, December 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 547896, 547897, 547898, 547899.